What is Precipitated Withdrawal?

Precipitated withdrawal can occur when an antagonist (or partial antagonist, such as buprenorphine) is administered to a patient dependent on full agonist opioids (e.g. Oxycontin®, methadone, heroin). Due to buprenorphine’s high affinity but low intrinsic activity at the mu receptor, the partial antagonist displaces agonist opioids from the mu receptors, without activating the receptor to an equivalent degree, resulting in a net decrease in agonist effect, thus precipitating a withdrawal syndrome.

It is a common misconception that the naloxone in suboxone® initiates precipitated withdrawal. This is false. The naloxone can only initiate precipitated withdrawal if injected into a person tolerant to opioids. Taken sublingually the Naloxone has virtually no effect.

How to avoid precipitated withdrawal: The best way to avoid this condition is through patient education. The patient should be informed, prior to the induction appointment, of discontinuing opioid use and to administer buprenorphine when withdrawal symptoms are present.

How to Treat Precipitated Withdrawal: If the patient experiences precipitated withdrawal, administer additional 2mg. to 4 mg. doses of buprenorphine hourly, until symptoms dissipate.

This entry was posted in . Bookmark the permalink.